Pharmacy Times

Pharmacist Catch of the Month

Author:

Unnecessary Lovenox

A patient was admitted for shortness of breath and lower-extremity edema. The patient was immediately started on Lovenox (enoxaparin) 110 mg sq q 12 h. A Doppler was ordered to rule out deep vein thrombosis. The Doppler was negative, and the result was reported the next morning. None of the interns, however, realized at the time that the Lovenox should be stopped.

During medicine rounds, a pharmacist discovered the oversight and stopped the Lovenox (12 hours after the patient had been found to be negative). The discontinuation has resulted in less bleeding risk, less unnecessary medication, and huge cost savings (the acquisition cost for the Lovenox 100-and 30-mg syringe was $67.90 per dose).

Pramlintide Overdose

A patient was admitted with diabetic ketoacidosis and was immediately started on an insulin drip in the intensive care unit (ICU). The next day the patient began eating, and Symlin (pramlintide acetate) 45 units sq tid was ordered. The medication was nonformulary, but the patient had brought a vial.

The physician demanded that the medication be given in the ICU, without pharmacist verification. Two doses were given before a pharmacist caught the order with the incorrect dosage. The patient was nauseated from the high doses and received promethazine.

The pharmacist changed the order to 45 mcg per dose, which equated to 7.5 units per dose. The patient's nurses and the physician were informed, and the medication error was forwarded to the Institute for Safe Medication Practices.

Spiking Systolic BP

A patient in a skilled nursing facility has a past medical history of cerebrovascular accident, anemia of chronic disease, diabetes mellitus, and hypertension. When she was admitted to the facility in March 2006, her blood pressure (BP) was well-controlled, and she was on 4 medications (hydralazine, isosorbide dinitrate, amlodipine, and lisinopril). Her hemoglobin and hematocrit (H/H) readings were 10.7 and 32.2, and she was receiving epoetin 40,000 units weekly with ferrous sulfate (FeSO4) 300 mg tid by gastrostomy tube. Her indexes were consistent with normocytic and normochromic anemia.

In May 2006, nurses noted that the patient was having systolic BP readings >200 mm Hg. The physician increased her medications, and her BP would respond for a couple of days and then spike again.

On June 9, a pharmacist ordered a chemistry and complete blood count panel. Her H/H levels were found to be 14.5 and 45.4, with normal indexes. The pharmacist immediately stopped the epoetin and FeS04.

The patient's BP is being aggressively controlled with 5 medications and is being monitored daily. The rapid increase in hemoglobin has been associated with hypertension. The treatment is symptomatic.